ADVERTISEMENT

Lessons Learned: Peripheral Neuropathy with Cancer

When trying to cope with peripheral neuropathy, sufferers could benefit from others’ success.

BY KATHY LATOUR
PUBLISHED SUNDAY, JUNE 15, 2014
Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.
Since 2005, Linda McIntosh, a retired nurse in Groton, Conn., has been living with Waldenström macroglobulinemia, a rare form of non-Hodgkin lymphoma. She received the diagnosis at age 58, and chemotherapy has kept the cancer at bay for nearly a decade, but she says the most challenging aspect of her experience has been coping with nerve damage called neuropathy, the numbness and pain in her hands and feet that one study indicated is a symptom in around 45 percent of those who receive a diagnosis of Waldenström. For McIntosh, neuropathy has become her constant companion.

“The person who diagnosed it as neuropathy said, ‘You’ve got neuropathy, live with it.’ ”

Statistics indicate that up to 90 percent of patients who receive nerve-damaging chemotherapy agents may experience neuropathy, though the exact figure is unknown because there can be numerous inciting factors.

Many hear a response similar to the one McIntosh received from her healthcare team, due to the lack of information and treatment. For example, nerve damage can be a symptom of the cancer itself, as in McIntosh’s case, or a side effect of cancer treatment, including chemotherapy and radiation—with drug-induced causes now representing a growing percentage of cases.

[Find information and support with CURE-selected resources]

Chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting side effect of certain classes of chemotherapy drugs, including platinumbased drugs, taxanes, vinca and plant alkaloids, certain immunomodulating agents and others. How these drugs affect the nerves differs, depending on the amount of the drug used, the treatment schedule, the patient’s age and pre-existing issues that can put the patient at risk.

My job is to figure out the cause. There is often a reason why one patient gets severe symptoms from chemotherapy and another doesn't."

CIPN affects the peripheral nerves, which include the sensory, motor and autonomic nerves. Symptoms of sensory nerve damage include numbness, tingling, temperature sensitivity, tightness and pain in the feet and hands. Motor nerve damage may result in foot drop and muscle weakness, affecting patients’ balance and ability to carry items. Autonomic nerves regulate involuntary body functions such as heartbeat, blood flow, breathing and digestion, and when they are involved, the result can be diarrhea, constipation, urine retention, impotence or unstable blood pressure upon standing, which can lead to dizziness and falling.

One challenge is insufficient information to help identify which patients are at risk for developing neuropathy with specific drugs and why. This spring, the American Society of Clinical Oncology released clinical practice guidelines for CIPN, which referred to the lack of high-quality evidence for any treatment to prevent CIPN while confirming the variations in severity, depending on regimens, duration of exposure and assessment methods.

A task force created by the National Comprehensive Cancer Network (NCCN) reviewed the incidence of CIPN across studies and found differences in incidence among breast cancer patients based on the drugs they were given in combination with taxanes. According to the study, 57 to 83 percent of patients with breast cancer treated with paclitaxel experienced neuropathy with 2 to 33 percent being severe, whereas incidence of neuropathy with docetaxel was 11 to 64 percent overall, with 3 to 14 percent severe. The incidence among those treated with cisplatin ranged from 28 to 100 percent. While it’s still unknown why some patients get neuropathy and others don’t, a number of theories are under investigation, including a possible correlation between inherited genes and a patient’s predisposition to neuropathy.

Peripheral neuropathy can also result from radiation. Although rare, it usually appears as a late effect years after treatment has ended. Radiation-induced peripheral neuropathy is not yet fully understood, but possible reasons for it include nerve compression by radiation-induced scar tissue or direct damage to nerves. Like CIPN, radiation-induced peripheral neuropathy has no clear treatment and is a chronic condition.

Michael Stubblefield, associate professor and attending physician in physical medicine and rehabilitation at Memorial Sloan Kettering Cancer Center in New York, warns his medical residents not to assume a patient’s neuropathy is caused by chemotherapy until they have ruled out any pre-existing conditions that may have left the patient predisposed to developing CIPN.

Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.
ADVERTISEMENT
Cure Connections
Related Articles
Bookshelf: Surviving Cancer: Our Voices & Choices
BY MARION BEHR
A lifelong artist, Marion Behr didn’t lose that sensibility when she was diagnosed with breast cancer.
Giving Caregivers a Hand
BY MELISSA SILVERBERG
A variety of social media apps can lighten the workload for caregivers by making it easier to recruit help from friends and family.
Time Management Techniques for Caregivers
BY MELISSA SILVERBERG
Facing myriad responsibilities both new and old, caregivers can benefit from time management techniques.
Non-Physician Practitioners Playing Larger Roles in Cancer Care
BY MELISSA QUINTERO
In the face of a shortage of oncologists, non-physician practitioners are playing larger roles on cancer-care teams.
In the Spotlight: Young-Adult Cancer
Young-adult cancer is grabbing attention as a topic for novels, TV shows and movies.
Related Videos
Hope Rugo on Managing Sexual Dysfunction From Ovarian Suppression
BY HOPE S. RUGO
Hope S. Rugo discusses managing sexual dysfunction from ovarian suppression treatment for breast cancer.
Hope Rugo on Managing Effects From Ovarian Suppression in Patients With Breast Cancer
BY HOPE S. RUGO
Hope S. Rugo discusses managing effects from ovarian suppression treatment for breast cancer.
Leslie R. Schover on Sexuality After Cancer Treatment
BY LESLIE R. SCHOVER
Leslie R. Schover, professor of behavioral science, The University of Texas MD Anderson Cancer Center, discusses information and education for patients regarding sexuality after treatment.
Leslie R. Schover on Male Issues After Cancer Treatment
BY LESLIE R. SCHOVER
Leslie R. Schover, professor of behavioral science, The University of Texas MD Anderson Cancer Center, discusses some problems men face after cancer treatment.
Cokie Roberts on Addressing the Whole Person During Treatment
BY COKIE ROBERTS
Cokie Roberts, a journalist, discusses the importance of addressing the whole person during treatment.
$auto_registration$
VSEO N/A